Alert archive / California / Wind Advisories in 2013

Wind Advisory 27, NWS Los Angeles, CA

April 9, 2013Los Angeles County, California

NWS Los Angeles, CA issued this wind advisory at Apr 9, 2013, 2:12 PM PDT for Los Angeles County, California. It took effect at Apr 9, 2013, 11:00 PM PDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Apr 9, 2013, 2:12 PM PDT (21:12 UTC)
In effect from
Apr 9, 2013, 11:00 PM PDT
Expired
Apr 10, 2013, 9:23 AM PDT
In force
10 hr
Issued by
NWS Los Angeles, CA

County Los Angeles County, CA

The radar

The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2013-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2013-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
549 m above ground
0-6 km bulk shear
111 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

696 
WWUS76 KLOX 092112
NPWLOX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
212 PM PDT TUE APR 9 2013

...SANTA ANA WINDS EXPECTED LATE TONIGHT AND WEDNESDAY FOR
PORTIONS OF LOS ANGELES AND VENTURA COUNTIES...

.INCREASING OFFSHORE FLOW IS EXPECTED TO GENERATE LOCALLY GUSTY
NORTHEAST WINDS ACROSS PORTIONS OF VENTURA AND LOS ANGELES
COUNTIES LATER TONIGHT AND WEDNESDAY. THE STRONGEST WINDS ARE
EXPECTED TO BE IN THE LOS ANGELES COUNTY MOUNTAINS...INCLUDING THE
SANTA MONICAS...WHERE GUSTS UP TO 50 MPH ARE POSSIBLE AFTER
MIDNIGHT TONIGHT THROUGH EARLY WEDNESDAY AFTERNOON. NORTHEAST
WINDS GUSTING TO BETWEEN 25 AND 35 MPH ARE POSSIBLE THROUGH THE
VALLEYS...INCLUDING SIMI VALLEY...THE SANTA CLARITA VALLEY...AND
THE CONEJO VALLEY.

CAZ046-054-100530-
/O.NEW.KLOX.WI.Y.0027.130410T0700Z-130410T2100Z/
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
INCLUDING THE CITIES OF...TOPANGA...ACTON...MOUNT WILSON...
SANDBERG
212 PM PDT TUE APR 9 2013

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 2 PM PDT
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN LOS ANGELES/OXNARD HAS ISSUED A
WIND ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 2 PM
PDT WEDNESDAY.

* WINDS...NORTHEAST 20 TO 30 MPH WITH GUSTS UP TO 50 MPH.
  STRONGEST THROUGH AND BELOW PASSES AND CANYONS.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
  ESPECIALLY FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH OR GREATER ARE
EXPECTED.  USE EXTRA CAUTION.

&&

$$

MW
3 follow-up statements
927 
WWUS76 KLOX 100336
NPWLOX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
836 PM PDT TUE APR 9 2013

...SANTA ANA WINDS EXPECTED LATE TONIGHT AND WEDNESDAY FOR
PORTIONS OF LOS ANGELES AND VENTURA COUNTIES...

.INCREASING OFFSHORE FLOW IS EXPECTED TO GENERATE LOCALLY GUSTY
NORTHEAST WINDS ACROSS PORTIONS OF VENTURA AND LOS ANGELES
COUNTIES THROUGH WEDNESDAY. THE SANTA ANA WINDS WILL WEAKEN ON
WEDNESDAY AFTERNOON.

CAZ088-547-101200-
/O.EXB.KLOX.WI.Y.0027.130410T0600Z-130410T2100Z/
SANTA CLARITA VALLEY-LOS ANGELES COUNTY SAN FERNANDO VALLEY-
INCLUDING THE CITIES OF...SANTA CLARITA...NEWHALL...VALENCIA...
WOODLAND HILLS...NORTHRIDGE...BURBANK...UNIVERSAL CITY
836 PM PDT TUE APR 9 2013

...WIND ADVISORY IN EFFECT UNTIL 2 PM PDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN LOS ANGELES/OXNARD HAS ISSUED A
WIND ADVISORY...WHICH IS IN EFFECT UNTIL 2 PM PDT WEDNESDAY.

* WINDS AND TIMING...AREAS OF NORTH TO NORTHEAST WINDS 15 TO 30
  MPH WITH GUSTS UP TO 40 MPH WILL DEVELOP LATE TONIGHT. WINDS
  WILL BE STRONGEST THROUGH AND BELOW PASSES AND CANYONS.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING
  DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH OR GREATER ARE
EXPECTED. USE EXTRA CAUTION.

&&

$$

CAZ054-101200-
/O.EXT.KLOX.WI.Y.0027.130410T0600Z-130410T2100Z/
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
INCLUDING THE CITIES OF...ACTON...MOUNT WILSON...SANDBERG
836 PM PDT TUE APR 9 2013

...WIND ADVISORY NOW IN EFFECT UNTIL 2 PM PDT WEDNESDAY...

* WINDS...AREAS OF NORTH TO NORTHEAST 25 TO 35 MPH WITH GUSTS UP
  TO 55 MPH WILL DEVELOP LATE TONIGHT. WINDS WILL BE STRONGEST
  THROUGH AND BELOW PASSES AND CANYONS.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH OR GREATER ARE
EXPECTED.  USE EXTRA CAUTION.

&&

$$

CAZ046-101200-
/O.EXT.KLOX.WI.Y.0027.130410T0600Z-130410T2100Z/
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
INCLUDING THE CITY OF...TOPANGA
836 PM PDT TUE APR 9 2013

...WIND ADVISORY NOW IN EFFECT UNTIL 2 PM PDT WEDNESDAY...

* WINDS...AREAS OF NORTH TO NORTHEAST WINDS WILL INCREASE TO 20 TO
  30 MPH WITH GUSTS UP TO 45 MPH LATE TONIGHT. THE WINDS WILL BE
  STRONGEST THROUGH AND BELOW PASSES AND CANYONS.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH OR GREATER ARE
EXPECTED. USE EXTRA CAUTION.

&&

$$

HALL
178 
WWUS76 KLOX 101138
NPWLOX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
438 AM PDT WED APR 10 2013

CAZ054-102045-
/O.CON.KLOX.WI.Y.0027.000000T0000Z-130410T2100Z/
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
INCLUDING THE CITIES OF...ACTON...MOUNT WILSON...SANDBERG
438 AM PDT WED APR 10 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM PDT THIS
AFTERNOON...

* WINDS...AREAS OF NORTH TO NORTHEAST 25 TO 35 MPH WITH GUSTS UP
  TO 55 MPH WILL LAST THROUGH EARLY AFTERNOON. WINDS WILL BE
  STRONGEST THROUGH AND BELOW PASSES AND CANYONS.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH OR GREATER ARE
EXPECTED.  USE EXTRA CAUTION.

&&

$$

CAZ046-088-547-102045-
/O.CON.KLOX.WI.Y.0027.000000T0000Z-130410T2100Z/
SANTA MONICA MOUNTAINS RECREATIONAL AREA-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
INCLUDING THE CITIES OF...TOPANGA...SANTA CLARITA...NEWHALL...
VALENCIA...WOODLAND HILLS...NORTHRIDGE...BURBANK...UNIVERSAL CITY
438 AM PDT WED APR 10 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM PDT THIS
AFTERNOON...

* WINDS AND TIMING...AREAS OF NORTH TO NORTHEAST WINDS 15 TO 30
  MPH WITH GUSTS UP TO 40 MPH WILL WILL LAST THROUGH EARLY
  AFTERNOON. WINDS WILL BE STRONGEST THROUGH AND BELOW PASSES AND
  CANYONS.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH OR GREATER ARE
EXPECTED. USE EXTRA CAUTION.

&&

$$

ASR
307 
WWUS76 KLOX 101623
NPWLOX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
923 AM PDT WED APR 10 2013


CAZ046-054-088-547-101730-
/O.CAN.KLOX.WI.Y.0027.000000T0000Z-130410T2100Z/
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
SANTA CLARITA VALLEY-LOS ANGELES COUNTY SAN FERNANDO VALLEY-
INCLUDING THE CITIES OF...TOPANGA...ACTON...MOUNT WILSON...
SANDBERG...SANTA CLARITA...NEWHALL...VALENCIA...WOODLAND HILLS...
NORTHRIDGE...BURBANK...UNIVERSAL CITY
923 AM PDT WED APR 10 2013

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN LOS ANGELES/OXNARD HAS CANCELLED
THE WIND ADVISORY.

ISOLATED NORTHEAST WINDS 15 TO 25 MPH WITH GUSTS TO 35 MPH WILL
CONTINUE IN THE MOUNTAINS AND LOCALLY IN THE VALLEYS AS WELL. 

$$

MW

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this wind advisory went out at Apr 9, 2:10 PM PDT, 2 minutes earlier.

Area forecast discussion, Apr 9, 2:10 PM PDT, 2 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
210 PM PDT TUE APR 9 2013

.SYNOPSIS...

WEAK TO LOCALLY MODERATE NORTHEAST WINDS WILL AFFECT SOUTHWEST
CALIFORNIA TONIGHT INTO WEDNESDAY. TEMPERATURES WILL RISE TO WELL
ABOVE NORMAL ON WEDNESDAY UNDER THE OFFSHORE FLOW...AND WILL REMAIN
ABOVE NORMAL THROUGH LATE IN THE WEEK. A SHIFT TO ONSHORE FLOW WILL
BRING CLOUDS AND FOG TO COASTAL AREAS BY FRIDAY...AND INTO EARLY
NEXT WEEK WITH A COOLING TREND.

&&

.SHORT TERM (TODAY-FRI)...GRADIENTS SHOWING STRONG OFFSHORE
TENDENCIES TODAY, WHICH IS TO BE EXPECTED AS WE TRANSITION FROM A
STRONG NORTHWEST WIND EVENT INTO A LIGHT TO MODERATE SANTA ANA
TONIGHT AND WEDNESDAY. STILL SOME LINGERING GUSTY WINDS TODAY BUT
MUCH WEAKER THAN MONDAY. THE SANTA ANA EVENT WEDNESDAY IS WEAK BY
COMPARISON AND WILL IMPACT FAR FEWER PEOPLE WITH THE STRONGEST WINDS
CONFINED TO THE LA MOUNTAINS. MODEL SOLUTIONS SUPPORT DECENT
ADVISORY LEVEL WINDS IN THOSE AREAS AFTER MIDNIGHT TONIGHT THROUGH
EARLY WEDNESDAY AFTERNOON. SOME PERCENTAGE OF THOSE WINDS WILL
FILTER DOWN INTO THE VALLEYS AND POSSIBLY EVEN PORTIONS OF THE
LA/VENTURA COAST AS WELL, BUT OUTSIDE OF SOME TYPICALLY STRONGER AND
VERY ISOLATED SPOTS (WILEY RIDGE I'M LOOKING AT YOU) MOST AREAS
SHOULD BE IN THE 15-25 MPH RANGE.

HIGHS WEDNESDAY PROBABLY THE BIGGER TOPIC OF CONVERSATION FOR MOST
AREAS WITH TEMPERATURES EXPECTED TO SOAR WELL INTO THE 80S FOR THE
LA/VENTURA VALLEYS AND HIGH 70S TO LOWER 80S FOR PORTIONS OF THE
COAST. OUTSIDE OF THOSE AREAS HIGHS STILL EXPECTED TO BE 5-10
DEGREES ABOVE NORMAL ON AVERAGE. NOT EXPECTING ANY RECORDS WEDNESDAY
AS MOST RECORDS ARE IN THE 90S.

SANTA ANA WINDS EXPECTED TO WEAKEN DURING THE AFTERNOON AS GRADIENTS
QUICKLY TURN BACK ONSHORE AHEAD OF A WEAK TROF DROPPING SOUTHEAST
THROUGH CALIFORNIA ON THURSDAY. THIS WILL BRING A BRIEF RETURN OF
BREEZY NORTH/NORTHWEST WINDS THURSDAY AFTERNOON AND EVENING, THOUGH
CONSIDERABLY WEAKER THAN WHAT THE AREA EXPERIENCED MONDAY. NOT
EXPECTING ANY ADVISORIES AT THIS TIME, THOUGH NORTHERLY WINDS
BLOWING THROUGH THE SANTA YNEZ RANGE COULD GUST INTO TO NEAR 40 MPH
AT TIMES THERE. TEMPERATURES MOST AREAS EXPECTED TO BE A FEW DEGREES
COOLER WITH THE ONSHORE FLOW THURSDAY, THOUGH THE NORTHERLY WINDS IN
SRN SBA COUNTY COULD RESULT IN LOCAL WARMING THERE.

AGAIN THE TRANSITION FROM N/NW WINDS TO NORTHEAST THURSDAY NIGHT
INTO FRIDAY WITH A WEAKER SANTA ANA WIND EVENT EXPECTED FRIDAY
MORNING. THE 12Z/18Z NAM AND TO A LESSER EXTENT THE GFS SHOWS 950
TEMPS CLIMBING TO THE LOW TO MID 20S(C) WHICH, IN COMBINATION WITH
THE OFFSHORE GRADIENTS, SHOULD WARM TEMPS BACK UP INTO THE 80S AND
MAYBE EVEN CLOSE TO 90 IN THE WARMEST LA/VENTURA VALLEY AREAS.

.LONG TERM (SAT-TUE)...THE ONSHORE/OFFSHORE GAME FLIPS BACK TO
ONSHORE FOR THE WEEKEND, BRINGING COOLER TEMPS FOR COAST AND VALLEYS
AND A RETURN OF THE MARINE LYR BY SATURDAY. IN FACT, ONSHORE
GRADIENTS REALLY TIGHTEN UP SUNDAY AFTERNOON INTO SUNDAY NIGHT AND
WILL VERY LIKELY SEE ADVISORY LEVEL WESTERLY WINDS RETUTRNING TO THE
ANTELOPE VALLEY AND POSSIBLY GUSTY WINDS FOR THE I5 CORRIDOR AS
WELL. ANOTHER INSIDE SLIDER SYSTEM FOR NEXT MONDAY WILL BRING
INCREASING NORTH/NORTHWEST WINDS AGAIN TO THE FAVORED AREAS (I5
CORRIDOR, ANTELOP VALLEY, SANTA YNEZ RANGE, CENTRAL COAST) AND COULD
ALSO SPIN UP A DEEP ENOUGH MARINE LYR FOR SOME LOCAL DRIZZLE MONDAY
MORNING, ESPECIALLY EASTERN LA COUNTY. WE THEN TRANSITION TO
OFFSHORE FLOW NEXT TUESDAY.

&&

.AVIATION...09/1800Z.
ANOTHER BREEZY DAY EXPECTED TODAY THOUGH NOT NEARLY AS BAD. THERE
MAY BE ISOLATED INSTANCES OF LOW LEVEL WIND SHEAR AND TURBULENCE.
HIGH CONFIDENCE OF VFR CONDITIONS THROUGH WEDNESDAY.

KLAX AND KBUR...HIGH CONFIDENCE IN VFR CONDITIONS THROUGH WEDNESDAY.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY (SEE LAXNPWLOX).
GALE WARNING (SEE LAXMWWLOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).

&&

PUBLIC...MW
AVIATION...SWEET
SYNOPSIS...SMITH

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Apr 9, 6:00 AM PDT, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT TUE APR 9 2013

CAZ034>041-044>046-051>054-059-087-088-547-548-101300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PDT TUE APR 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY AND TONIGHT

IT WILL BE WINDY IN THE L.A. COUNTY MOUNTAINS TODAY WHERE THERE WILL
BE FREQUENT GUSTS TO 55 MPH AND ISOLATED GUSTS TO 65 MPH. HIGH SURF
AND AN ELEVATED RIP CURRENT RISK WILL CREATE HAZARDOUS CONDITIONS AT
THE BEACHES TODAY. MARINERS WILL FACE HAZARDOUS GALE FORCE WINDS AND
STEEP SEAS ACROSS THE OUTER WATERS.

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* GALE WARNING...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *

* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RORKE

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 8:07 PM PDTSmall Craft AdvisoryLOX25 hr
Apr 9, 3:07 AM PDTWind AdvisoryLOX8 hr
Apr 9, 9:07 AM PDTGale WarningLOX12 hr

Nearby

Wind Advisories in California, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.